Alert archive / California / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Las Vegas, NV

April 1, 2015Inyo County, Tulare County, California

NWS Las Vegas, NV issued this red flag warning at Apr 1, 2015, 10:01 AM PDT for Inyo County, Tulare County, California. It took effect at Apr 1, 2015, 4:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2015, 10:01 AM PDT (17:01 UTC)
In effect from
Apr 1, 2015, 4:00 PM PDT
Expired
Apr 2, 2015, 4:00 AM PDT
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3586 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WWUS85 KVEF 011701
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1001 AM PDT WED APR 1 2015

.GUSTY AND DRY CONDITIONS WILL CREATE CONDITIONS FAVORABLE FOR RAPID
FIRE GROWTH ACROSS THE SIERRA AND OWENS VALLEY THIS AFTERNOON AND OVERNIGHT.

CAZ226-021100-
/O.NEW.KVEF.FW.W.0001.150401T2300Z-150402T1100Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
1001 AM PDT WED APR 1 2015

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
PDT THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 226...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT THURSDAY.

* AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS 
  VALLEY/SOUTHERN INYO FOREST.

* TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON...PEAK OVERNIGHT
  AND TAPER OFF EARLY THURSDAY MORNING.

* WIND...WEST TO SOUTHWEST WINDS GUSTING 50 TO 60 MPH ARE POSSIBLE
  IN THE SIERRA...WITH GUSTS 35-40 MPH IN THE OWENS VALLEY.

* HUMIDITY...8 TO 12 PERCENT THIS AFTERNOON. DRY CONDITIONS ARE
  EXPECTED TO CONTINUE OVERNIGHT...ESPECIALLY ALONG THE EASTERN
  SIERRA SLOPES. THE OWENS VALLEY MAY SEE RH'S RECOVER TO 15-25
  PERCENT. 

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE
  HUMIDITY...AND DRY FUELS COULD CREATE CONDITIONS FAVORABLE FOR
  EXTREME FIRE BEHAVIOR AND RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

WOLCOTT

HTTP://WEATHER.GOV/LASVEGAS
1 follow-up statement
282 
WWUS85 KVEF 021100
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT THU APR 2 2015



CAZ226-021200-
/O.EXP.KVEF.FW.W.0001.000000T0000Z-150402T1100Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
400 AM PDT THU APR 2 2015

...RED FLAG WARNING WILL EXPIRE AT 4 AM PDT EARLY THIS MORNING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
226...

WIND HAS DECREASED ACROSS THE WARNED AREA...THEREFORE THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE. BREEZY WIND AND LOW RH WILL
CONTINUE ACROSS THE AREA THROUGH MIDDAY TODAY.


$$

HTTP://WEATHER.GOV/LASVEGAS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:21 AM PDT, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 1, 3:21 AM PDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT WED APR 1 2015

.SYNOPSIS...A WEATHER SYSTEM APPROACHING FROM THE NORTHWEST WILL
USHER IN COOLER CONDITIONS AND GUSTY WINDS TODAY AND THURSDAY. A FEW
SHOWERS ARE POSSIBLE TONIGHT AND THURSDAY MAINLY OVER NORTHERN
LINCOLN COUNTY WITH DRY CONDITIONS EXPECTED ELSEWHERE. DRY...WARMER
WEATHER IS EXPECTED OVER THE WEEKEND WITH MORE UNSETTLED SPRING
WEATHER SLATED FOR EARLY NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

THE UPPER LEVEL WAVE RESPONSIBLE FOR YESTERDAY'S WINDS IS LIFTING
INTO THE NORTHERN ROCKIES AND WINDS ACROSS THE REGION HAVE DECREASED
AS A RESULT. ALL WIND ADVISORIES HAVE BEEN CANCELLED. A COLD FRONT
PUSHING THROUGH THE SOUTHERN GREAT BASIN HAD REACHED THE NORTHWEST
LAS VEGAS VALLEY AS OF 2 AM WITH GUSTS TO AROUND 30 MPH. THESE WINDS
WILL CONTINUE THROUGH THE MORNING BEFORE DECREASING.

ANOTHER UPPER LEVEL SYSTEM IS ON THE WAY AND WILL APPROACH THE AREA
FROM THE NORTHWEST TODAY AND THEN MOVE ACROSS THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT TONIGHT INTO EARLY THURSDAY. THE RESULT WILL
BE ANOTHER ROUND OF GUSTY WINDS OVER THE MOJAVE DESERT...ESPECIALLY
THE WESTERN REGIONS. HI-RES MODELS SHOW SOME STRONGER WINDS ALONG
THE EASTERN SLOPES OF THE SIERRA AS WELL. A WIND ADVISORY WAS ISSUED
FOR THE EASTERN SIERRA SLOPES AND THE WESTERN MOJAVE DESERT AND
MORONGO BASIN AREA. THE SYSTEM PASSES JUST FAR ENOUGH SOUTH TO
GENERATE A FEW SHOWERS OVER MAINLY NORTHERN LINCOLN COUNTY. KEPT
SLIGHT CHANCES CONFINED TO THIS AREA SINCE ACCUMULATING PRECIP IS
NOT EXPECTED ELSEWHERE. WINDS WILL BREEZY OUT OF THE NORTH ON
THURSDAY BEHIND THE SYSTEM WITH WIND SPEEDS GENERALLY BETWEEN 10 AND
20 MPH. LOCALLY STRONGER WINDS ARE POSSIBLE IN FAVORED AREAS. GUSTY
NORTH TO NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY MORNING BEFORE
DECREASING FRIDAY AFTERNOON.

COOLER TEMPERATURES WILL BE THE OTHER BIG WEATHER STORY WITH HIGHS
RUNNING UPWARDS OF 20 DEGREES COOLER THAN WE HAVE EXPERIENCED
RECENTLY. IF THE BELOW NORMAL TEMPERATURES FORECAST FOR THURSDAY AND
FRIDAY ACTUALLY OCCUR, IT WILL BE THE FIRST TIME TEMPS HAVE FAILED
TO WARM ABOVE NORMAL SINCE EARLY MARCH (MARCH 5TH).

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

THE LONG TERM PERIOD BEGINS WITH WEAK RIDGING ALOFT GIVING WAY TO A
RETURN OF SOUTHWEST FLOW AHEAD OF THE NEXT ROUND OF SHORTWAVES
ASSOCIATED WITH ANOTHER MID/UPPER LEVEL TROUGH OFF OF THE NORTHERN
CALIFORNIA COAST. GIVEN THE LACK OF MOISTURE EXPECTED WITH THIS
SYSTEM...THE MAIN THREAT LOOKS TO BE ANOTHER ROUND OF GUSTY WINDS
SUNDAY...WHICH WELL AND TRULY USHERS IN THE SPRING SEASON ACROSS THE
GREAT BASIN AND MOJAVE DESERT. AS MENTIONED IN THE PREVIOUS
AFTERNOON DISCUSSION...ALTHOUGH A FAIRLY MODEST UPPER LEVEL JET IS
STILL BEING SHOWN IN THE LATEST GUIDANCE RUNS (75-80KT)...WINDS LOOK
TO BECOME UNIDIRECTIONAL BY SUNDAY MORNING THUS AIDING IN MOMENTUM
TRANSPORT THROUGH THE ATMOSPHERE TO THE SURFACE. THE RESULT WILL BE
STRONG WEST TO SOUTHWEST WIND ACROSS THE CALIFORNIA AND SOUTHERN
NEVADA DESERTS...AS WELL AS NORTHERN MOHAVE COUNTY ARIZONA...WITH
GUSTS GENERALLY IN THE 35-45 MPH RANGE THROUGH SUNDAY EVENING.

THE LAST FEW RUNS OF THE GFS AND ECMWF HAVE SHOWN CONSISTENCY IN
DIGGING THE SYSTEM DOWN INTO THE SOUTHERN GREAT BASIN BY TUESDAY
AFTERNOON/EVENING WITH THE ONLY REAL NOTABLE DISCREPANCIES BEING THE
AMPLITUDE/STRENGTH OF THE SYSTEM AT THIS TIME. NONETHELESS...IT
CONTINUES TO APPEAR AS IF NO APPRECIABLE MOISTURE WILL BE AVAILABLE
FOR THIS SYSTEM TO TAP INTO...THUS MAKING ANOTHER ROUND OF GUSTY
WEST TO SOUTHWEST WINDS AND A RATHER NOTABLE CHANGE IN TEMPERATURE
THE MAIN IMPACTS FROM THIS SYSTEM. AS MENTIONED IN THE PREVIOUS
DISCUSSION...BIAS CORRECTED AND CONS MODEL GUIDANCE SEEMS TO HAVE A
WARM BIAS GIVEN HOW WARM WE HAVE BEEN LATELY. AS A RESULT...OPTED TO
STAY ON THE COOLER SIDE OF GUIDANCE SUNDAY NIGHT THROUGH THE END OF
THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...BASED ON CURRENT TRENDS SHOWN BY THE KLAS
TDWR...IT APPEARS THAT DRAINAGE WINDS ARE IN THE PROCESS OF
RETURNING TO THE TERMINAL FOR THE TIME BEING WITH SPEEDS ABOVE 10KT
AND OCCASIONAL GUSTS STILL EXPECTED. A WIND SHIFT TO THE NORTHWEST
IS STILL EXPECTED IN THE 14-15Z TIMEFRAME THIS MORNING...BEFORE
WINDS SHIFT TO THE NORTHEAST BY LATE MORNING AND EVENTUALLY EAST
DURING THE EARLY AFTERNOON WITH SPEEDS GENERALLY AOB 8KT. ANOTHER
PUSH OF GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON AT OR AROUND 0Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST WINDS HAVE ALREADY OVERTAKEN KVGT AND WILL
WORK THEIR WAY SOUTH THROUGH THE LAS VEGAS VALLEY TO KHND LATER THIS
MORNING. GUSTY WINDS AT THESE SITES WILL GIVE WAY TO SPEEDS AOB 8KT
BY LATE MORNING THROUGH EARLY AFTERNOON BEFORE THE NEXT PUSH OF
SOUTHWESTERLY WIND WORKS ITS WAY INTO THE AREA LATER THIS AFTERNOON.
ELSEWHERE...EXPECT GUSTY WEST TO NORTHWEST WIND TO GIVE WAY TO
LIGHTER NORTHERLY WIND BY LATER THIS MORNING WITH SPEEDS AOB 8KT AT
ALL TAF SITES. WINDS LOOK TO SHIFT BACK TO THE SOUTHWEST/WEST AND
INCREASE BY EARLY TO MID-AFTERNOON WITH SPEEDS RANGING BETWEEN 10-20
KTS AND GUSTS 25-30 KTS AT MOST TAF SITES. GUSTY WINDS WILL CONTINUE
IN THE OWENS VALLEY LATER THIS EVENING AND TONIGHT AS THE DIRECTION
SHIFTS TO THE NORTHWEST.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM...SALMEN
LONG TERM/AVIATION...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:00 AM PDTWind AdvisoryVEFInyo, San Bernardino32 hr

Nearby

Red Flag Warnings in California, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.